| || || |
| Are Diet Pills Safe? |
Answered by: Susan Eagles
Question from: Rachel
Posted on: March 08, 2004
I recently purchased a diet pill called [name of proprietary product deleted]. Can you tell me if it safe to take? These are the things in it: niacin, yerba mate (leaf), caffeine, guarana (seed), damiana (leaf, stem), green tea (leaf), kola nut, schizonepeta (spica), Piper nigum (fruit), Tibetan ginseng (root), panax ginseng (root), maca root, cocoa nut, Thea sinensis complex (leaf).
We cannot name or comment on specific products, but it is important to be aware of the action of ingredients in any supplements you are thinking of taking.
Most of the herbs in this diet pill are stimulants. There is caffeine or caffeine-like alkaloids in guarana, yerba mate, green tea, kola nut, Thea sinesis and cocoa nut. Caffeine is implicated in excessive bone loss and in bladder problems. Caffeine increases the heart beat, and promotes excessive stomach acid.
Ginseng should be used only for specific purposes (for example, improving stress reaction, improving immunity, balancing blood sugar) and only for a time period of one to four weeks. Long term usage may cause nerve inflammation that leads to muscle spasm.
I advise against taking such supplements without supervision by a qualified medical practitioner.